An extension of a bound for functions in Sobolev spaces, with applications to \((m, s)\)-spline interpolation and smoothing. (English) Zbl 1221.41012

Let \(X\) be an open subset of \(\mathbb R^n\) that has a Lipschitz- continuous boundary. The authors improve and extend to a bigger class of functions a Sobolev-bound obtained by interpolation for functions defined on \(X\). The authors techniques include proving two Sobolev embedding theorems and introducing a “random noise” hypothesis.


41A25 Rate of convergence, degree of approximation
41A05 Interpolation in approximation theory
41A15 Spline approximation
Full Text: DOI


[1] Adams R.A. (1975). Sobolev Spaces. Academic, New York · Zbl 0314.46030
[2] Adams R.A. and Fournier J.J.F. (2003). Sobolev Spaces. Academic, New York · Zbl 1098.46001
[3] Arcangéli R., López de Silanes M.C. and Torrens J.J. (2004). Multidimensional Minimizing Splines. Theory and Applications. Grenoble Science. Kluwer Academic Publishers, Boston · Zbl 1064.41001
[4] Arcangéli R. and Ycart B. (1993). Almost sure convergence of smoothing D m -splines for noisy data. Numer. Math. 66: 281–294 · Zbl 0798.41001
[5] Bezhaev A.Y. and Vasilenko V.A. (2001). Variational Theory of Splines. Kluwer Academic/Plenum Publishers, New York · Zbl 0979.41007
[6] Bouleau N. (1986). Probabilités de l’Ingénieur. Hermann, Paris
[7] Ciarlet, P.G.: The Finite Element Method for Elliptic Problems, Classics in Applied Mathematics, vol. 40. SIAM, Philadelphia (2002). Firstly published by North-Holland, Amsterdam (1978)
[8] Cox D. (1984). Multivariate smoothing spline functions. SIAM J. Numer. Anal. 21(4): 789–813 · Zbl 0581.65012
[9] Craven P. and Wahba G. (1979). Smoothing noisy data with spline functions. Numer. Math. 31: 377–403 · Zbl 0377.65007
[10] Duchon J. (1977). Splines minimizing rotation-invariant semi-norms in Sobolev spaces. Lecture Notes Math. 571: 85–100 · Zbl 0342.41012
[11] Duchon J. (1978). Sur l’erreur d’interpolation des fonctions de plusieurs variables par les D m -splines. RAIRO Anal. Numer. 12(4): 325–334 · Zbl 0403.41003
[12] Grisvard P. (1985). Elliptic Problems in Nonsmooth Domains. Pitman, Boston · Zbl 0695.35060
[13] Johnson M.J. (2004). An error analysis for radial basis function interpolation. Numer. Math. 98: 675–694 · Zbl 1128.41002
[14] Johnson M.J. (2004). The L p -approximation order of surface spline interpolation for 1 p 2. Constr. Approx. 20: 303–324 · Zbl 1062.41004
[15] Le Gia Q.T., Narcowich F.J., Ward J.D. and Wendland H. (2006). Continuous and discrete least-squares approximation by radial basis functions on spheres. J. Approx. Theory 143: 124–133 · Zbl 1110.41007
[16] Light W. and Wayne H. (1998). On power functions and error estimates for radial basis function interpolation. J. Approx. Theory 92: 245–266 · Zbl 0895.41013
[17] López de Silanes M.C. and Arcangéli R. (1989). Estimations de l’erreur d’approximation par splines d’interpolation et d’ajustement d’ordre (m, s). Numer. Math. 56: 449–467 · Zbl 0714.41025
[18] López de Silanes M.C. and Arcangéli R. (1991). Sur la convergence des D m -splines d’ajustement pour des données exactes ou bruitées. Rev. Mat. Univ. Complut. Madrid 4(2–3): 279–294 · Zbl 0752.41011
[19] Madych W.R. (2006). An estimate for multivariate interpolation II. J. Approx. Theory 142: 116–128 · Zbl 1119.41003
[20] Madych W.R. and Potter E.H. (1985). An estimate for multivariate interpolation. J. Approx. Theory 43: 132–139 · Zbl 0558.41008
[21] Narcowich F.J., Ward J.D. and Wendland H. (2005). Sobolev bounds on functions with scattered zeros, with applications to radial basis function surface fitting. Math. Comp. 74: 743–763 · Zbl 1063.41013
[22] Narcowich F.J., Ward J.D. and Wendland H. (2006). Sobolev error estimates and a Bernstein inequality for scattered data interpolation via radial basis functions. Constr. Approx. 24: 175–186 · Zbl 1120.41022
[23] Nečas J. (1967). Les Méthodes Directes en Théorie des Équations Elliptiques. Masson, Paris
[24] Ragozin D. (1983). Error bounds for derivative estimates based on spline smoothing of exact or noisy data. J. Approx. Theory 37: 335–355 · Zbl 0531.41011
[25] Sanchez, A.M.: Sur l’estimation des erreurs d’approximation et d’interpolation polynomiales dans les espaces de Sobolev d’ordre non entier. Thèse de 3e cycle, Université de Pau et des Pays de l’Adour (1984)
[26] Sanchez A.M. and Arcangéli R. (1984). Estimations des erreurs de meilleure approximation polynomiale et d’interpolation de Lagrange dans les espaces de Sobolev d’ordre non entier. Numer. Math. 45: 301–321 · Zbl 0587.41018
[27] Stein E. (1970). Singular Integrals and Differentiability Properties of Functions. Princenton University Press, Princenton, New Jersey · Zbl 0207.13501
[28] Strang G. (1972). Approximation in the Finite Element Method. Numer. Math. 19: 81–98 · Zbl 0221.65174
[29] Utreras F. (1988). Convergence rates for multivariate smoothing spline functions. J. Approx. Theory 52: 1–27 · Zbl 0646.41006
[30] Wahba G. (1975). Smoothing noisy data by spline functions. Numer. Math. 24: 383–393 · Zbl 0299.65008
[31] Wendland H. and Rieger C. (2005). Approximate interpolation with applications to selecting smoothing parameters. Numer. Math. 101: 643–662 · Zbl 1081.65016
[32] Wu Z.M. and Schaback R. (1993). Local error estimates for radial basis function interpolation to scattered data. IMA J. Numer. Anal. 13: 13–27 · Zbl 0762.41006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.